Opioids in the Workplace: Responding to a suspected opioid overdose

Responding to a Suspected Opioid Overdose (PDF)pdf icon

Call 911 if an overdose is suspected.  Even if the patient wakes up or seems better after one or two doses of naloxone, emergency medical assistance is still necessary.

A medical professional should evaluate anyone who has experienced an overdose as soon as possible.

Overdose symptoms may not fully improve or may quickly return after initial treatment with naloxone. Other medical complications also are possible. Note that an incapacitated individual’s symptoms may be unrelated to opioids.

1. Assess the scene of the incident

Do not enter any area that appears unsafe for any reason.  If you see drug powders or residues, do not risk exposure. Wait for professional emergency responders.  Avoid contact with drug containers, needles and other paraphernalia.

2. Call trained staff to the scene and put on gloves for personal protection

3. Recognize and evaluate signs and symptoms

Try to wake up the person by speaking loudly or rubbing the breastbone with knuckles.  A person experiencing opioid overdose often shows the following signs:

  • Unconsciousness, or inability to wake up
  • Limp body
  • Falling asleep, extreme drowsiness
  • Slow, shallow, irregular or no breathing
  • Pale, blue, cold and/or clammy skin
  • Choking, snoring or gurgling sounds
  • Slow or no heart beat
  • Very small or “pinpoint” pupils

Recognizing an opioid overdose may be difficult. If it is unclear, treat the situation like an overdose and proceed with treatment.

4. Administer naloxone

  • Administer naloxone following all manufacturer’s instructions for safe use.
  • Administer a second dose of naloxone if the person is still unresponsive after 2-3 minutes and professional emergency responders have not arrived.
  • Note that it may take 5 minutes or more for signs of overdose to reverse.

Naloxone effects are temporary. Immediate medical attention is necessary. Calling 911 is always the first course of action [BC 2017]. A person with an overdose who is revived by naloxone can become unconscious or stop breathing again.

5. Start other first aid interventions if trained to do so

Position the person on his/her side and keep the airway open. Do not delay other interventions, such as rescue breathing or CPR, while waiting for naloxone to work.  Monitor the person’s condition while waiting for emergency assistance. If breathing stops at any time, begin rescue breathing or CPR, if trained to do so.

6. Monitor

Naloxone temporarily reverses the effects of the opioid, including sedation. Monitor the person suspected of overdose for any changes in condition. Serious side effects from naloxone, including allergic reaction, are very uncommon. Only in rare cases would naloxone cause acute opioid withdrawal symptoms such as body aches, increased heart rate, irritability, agitation, vomiting, diarrhea, or convulsions.

7. Follow-up activities after an overdose

  • Establish follow-up services to care for the worker who experienced an overdose. Plan for referral to treatment programs, medical professionals, employee assistance professionals, and associated resources.
  • Consider any follow-up needs for responders and bystanders, including employee assistance or mental health services.
  • Provide appropriate support and referrals to coworkers and family members of the worker who experienced an overdose.
  • Check status of drug stock, equipment, and supplies and replenish as needed.
Page last reviewed: October 5, 2018